Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX

March 26, 2012Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2012, 6:34 PM CDT for Pecos County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2012, 6:34 PM CDT (23:34 UTC)
Expired
Mar 26, 2012, 7:30 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 6:55 PM CDTHAIL 17 W Fort Stockton, TXQUARTER HAIL AT PEARCY FARMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS54 KMAF 262334
SVRMAF
TXC371-270030-
/O.NEW.KMAF.SV.W.0017.120326T2334Z-120327T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT MON MAR 26 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF BELDING...OR 9 MILES WEST OF FORT STOCKTON...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FORT STOCKTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3089 10293 3105 10266 3092 10252 3072 10299
      3087 10328 3099 10317
TIME...MOT...LOC 2334Z 255DEG 14KT 3092 10302

$$
2 follow-up statements
625 
WWUS54 KMAF 262346 RRA
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT MON MAR 26 2012

TXC371-270030-
/O.CON.KMAF.SV.W.0017.000000T0000Z-120327T0030Z/
PECOS TX-
646 PM CDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FORT STOCKTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FORT
STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3089 10293 3105 10266 3092 10252 3072 10299
      3087 10328 3099 10317
TIME...MOT...LOC 2346Z 265DEG 15KT 3087 10295

$$
830 
WWUS54 KMAF 270002
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT MON MAR 26 2012

TXC371-270030-
/O.CON.KMAF.SV.W.0017.000000T0000Z-120327T0030Z/
PECOS TX-
702 PM CDT MON MAR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 659 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WHICH 
PRODUCED QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR FORT 
STOCKTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

&&

LAT...LON 3089 10293 3105 10266 3092 10252 3072 10299
      3087 10328 3099 10317
TIME...MOT...LOC 0002Z 265DEG 15KT 3087 10287

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:04 PM CDT, 30 minutes earlier.

Area forecast discussion, Mar 26, 6:04 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT MON MAR 26 2012

.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL MAINLY AFFECT THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING.  MAY INCLUDE TSRA
A KFST...BUT OTHERWISE WILL CARRY VFR CONDITIONS THROUGH THE NIGHT.
THINK MVFR CEILINGS WILL DEVELOP LATE TONIGHT OVER THE AREA...AN
POSSIBLY AFFECT KMAF.  HAVE INCLUDED A TEMPO THERE...BUT WILL HOLD
OFF ON ANY OF THE OTHER TAF SITES UNTIL IT BECOMES MORE CLEAR THE
LOW CLOUDS WILL DEVELOP AGGRESSIVELY WESTWARD.  BY TUESDAY
AFTERNOON...WIDELY SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
BUT PROBABILITIES ARE TOO LOW TO INCLUDE IN ANY OF THE TAFS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 26, 1:43 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT MON MAR 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT MON MAR 26 2012 /1243 PM MDT MON MAR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND EARLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. THE MOST
FAVORED AREA FOR STORMS WILL BE IN THE TRANS PECOS... GENERALLY
AROUND THE FORT STOCKTON...MARATHON...ALPINE...AND FORT DAVIS
AREAS. A STORM OR TWO MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND GUSTY WINDS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY
ALONG A DRYLINE FROM THE TEXAS/NEW MEXICO BORDER SOUTH INTO THE
BIG BEND REGION. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND GUSTY WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 26, 4:44 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT MON MAR 26 2012

TXZ058-074-262230-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
444 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL REEVES COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER TOYAVALE AT 444 PM CDT...
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND WIND GUSTS OVER 50 MPH...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Mar 26, 5:02 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON MAR 26 2012

TXZ081-262230-
BIG BEND AREA-
502 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 65 MILES SOUTH OF BREWSTER
COUNTY AT 501 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Mar 26, 5:02 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT MON MAR 26 2012

TXZ058-075-262245-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
502 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL
545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 19 MILES
WEST OF BELDING OR 40 MILES WEST OF FORT STOCKTON AT 501 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Mar 26, 5:11 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT MON MAR 26 2012

TXZ081-262300-
BIG BEND AREA-
511 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED14 MILES SOUTHEAST OF CASTOLON AT
510 PM CDT...MOVING NORTHEAST AT 15 MPH.  THIS STORM WILL CONTINUE
TO MOVE INTO THE SOUTHERN PORTIONS OF BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS OVER 55 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SAFE
SHELTER NOW.

&&
Special weather statement, Mar 26, 5:55 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT MON MAR 26 2012

TXZ075-262345-
PECOS-
555 PM CDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL PECOS COUNTY UNTIL 645 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER WEST
CENTRAL PECOS COUNTY 10 MILES WEST OF FORT STOCKTON AT 555 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:32 PM CDTSevere Thunderstorm WarningMAFPecos58 min
Mar 26, 6:18 PM CDTSevere Thunderstorm WarningMAFPecos57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.